Alert archive / Kentucky / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 45, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Apr 2, 2009, 3:44 PM CDT for 4 counties in Kentucky. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 2, 2009, 3:44 PM CDT (20:44 UTC)
- Expired
- Apr 2, 2009, 4:45 PM CDT
- In force
- 61 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
Counties Caldwell County, KY, Christian County, KY, Hopkins County, KY, Trigg County, KY
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 2, 2:40 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 667 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 3:25 PM CDT, 19 minutes earlier.
Area forecast discussion, Apr 2, 3:25 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 325 PM CDT THU APR 2 2009 .DISCUSSION... ACTIVE SPRING WEATHER PATTERN CONTINUES THE REST OF THIS WEEK AND INTO THE WEEKEND...WITH TWO MAJOR SYSTEMS TO DEAL WITH...THE FIRST ONE THIS AFTERNOON INTO THIS EVENING...AND THE NEXT LATE THIS WEEKEND AND EARLY NEXT WEEK. WILL NEED TO BE AS BRIEF AS POSSIBLE DUE TO ONGOING WEATHER SITUATION. CURRENTLY LOOKING AT SEVERE STORM/ISOLATED TORNADO RISK TO CONTINUE LATE AFTERNOON INTO THE EARLY EVENING IN AREAS OF WESTERN KY...SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA. SURFACE LOW WILL TRACK RIGHT UP ALONG THE OHIO RIVER VALLEY EARLY TONIGHT...WITH MOST OF THE SEVERE STORM RISK NEAR ALONG AND SOUTH OF ITS TRACK. THE BEST CHANCES OF ISOLATED TORNADOES WILL BE OVER THE PENNYRILE REGION OF WESTERN KY...WHERE THE BEST COMBINATION OF SURFACE BASED INSTABILITY AND SHEAR WILL DEVELOP...ESP BETWEEN 3 PM AND 7 PM. AFTER SUNSET...INSTABILITIES FALL OFF RATHER QUICKLY...SO THE SEVERE THREAT SHOULD DIMINISH. WILL ALSO NEED TO MONITOR FOR FLOODING...AS CURRENT RADAR EST ARE OVER AN INCH AN HOUR IN THE HEAVIER PRECIP. WINDS WILL WHIP UP ON THE BACK SIDE OF THE SFC LOW LATER THIS EVENING INTO THE OVERNIGHT. MAY BRIEFLY REACH CLOSE TO WIND ADVISORY CRITERIA...WITH SOME NW WIND GUSTS IN THE 35 TO 45 MPH RANGE. HOWEVER...SHOULD LAST ONLY 2-4 HOURS...SO WILL NOT ISSUE HEADLINES AT THIS TIME. AFTER A PLEASANT COUPLE OF DAYS FRI...AND ESP SAT...ANOTHER SYSTEM GETS ITS ACT TOGETHER IN THE CENTRAL PLAINS AND WILL LIKELY AFFECT MUCH OF THE REGION ON SUNDAY. THE GFS SEEMS TO BE THE FASTEST AND THE ECMWF THE SLOWEST WITH THE PASSAGE OF THE FRONT. BUT FRONTAL PASSAGE SHOULD BE SOMETIME ON SUNDAY...BRINGING A GOOD CHANCE OF SHOWERS AND SCATTERED STORMS. THE ASSOCIATED MID LEVEL LOW WILL SWING IN BEHIND THE FRONT AND ACT TO KEEP CLOUDS AND A CHANCE FOR SHOWERS IN THE FORECAST. AS PREVIOUS SHIFT MENTIONED...A SECONDARY MID LEVEL LOW WILL SWING IN BEHIND THE PREVIOUS SYSTEM AND BRING A SHOT OF BLUSTERY CANADIAN AIR WITH IT...AND ALSO SERVE TO KEEP SKIES CLOUDY MONDAY...WITH SHOWERS AND MAYBE EVEN A SNOW SHOWERS IF THE LOWER BOUNDARY LAYER CAN COOL ENOUGH. WOULD NOT BE TOO SURPRISED TO SEE TEMPS STAY IN THE UPPER 30S AND LOWER 40S ALL DAY MONDAY...AS FIERCE COLD AIR ADVECTION RESULTS IN 850 MB TEMPS PLUMMETING TO -9 TO -10 DEG C DURING THE DAY. CLOUDS NOW EXPECTED TO STAY IN MOST AREAS EAST OF THE MS RIVER ON TUE...SO WILL KEEP TEMPS IN THE 40S THOSE AREAS ONCE AGAIN. WILL UNDERCUT MEX MOS TEMPS SOME 10 DEGREES OR SO AS IT HAS WAY TOO MUCH SPRINGTIME CLIMO BUILT IN THAT FAR OUT. THIS PATTERN SHOULD RESULT IN MAX TEMPS 20 TO 25 DEGREES BELOW NORMAL FOR THIS TIME OF YEAR. && .AVIATION... LARGE SHIELD OF RAIN AND THUNDERSTORMS WILL OVERSPREAD ALL TAF SITES THIS AFTERNOON. PERSISTENT AND LOCALLY HEAVY RAIN WILL EVENTUALLY SATURATE THE LOWER LEVELS...MEANING IFR CEILINGS SHOULD BECOME PREVALENT EARLY THIS EVENING. AS A RATHER STRONG SURFACE LOW PASSES JUST SOUTHEAST OF THE TAF SITES THIS EVENING...WINDS WILL BACK FROM SOUTHEAST TO NORTH. A BRIEF PERIOD OF STRONG GUSTS FROM 30 TO 40 KNOTS IS POSSIBLE AROUND 06Z...OTHERWISE GENERALLY 15 TO 25 KNOTS THROUGH THE NIGHT. GRADUAL CLEARING WILL BEGIN FRIDAY MORNING AS NORTHWEST WINDS BRING DRIER AIR. .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && PUBLIC...MEFFERT AVIATION...MY
Hazardous weather outlook, Apr 2, 4:37 AM CDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 437 AM CDT THU APR 2 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-031000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 437 AM CDT THU APR 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE REGION FOR TODAY AND TONIGHT. LARGE HAIL...DAMAGING WINDS AND MAYBE AN ISOLATED TORNADO ARE POSSIBLE. HEAVY RAIN WILL ALSO BE A HAZARD. ONE TO TWO INCHES OF RAIN ARE POSSIBLE ACROSS PORTIONS OF THE AREA. SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN PORTIONS OF THE REGION LATE THIS MORNING...IN ASSOCIATION WITH A DEEP LOW PRESSURE SYSTEM MOVING TOWARD THE AREA. DURING THE AFTERNOON AND EVENING HOURS...AS THE LOW TRACKS INTO OUR AREA...WIDESPREAD SHOWERS AND THUNDERSTORMS WILL OCCUR. SOME OF THESE STORMS HAVE THE POSSIBILITY OF BECOMING STRONG TO SEVERE. THE BEST CHANCES FOR SEVERE THUNDERSTORMS WILL BE ALONG AND SOUTH OF THE OHIO RIVER...AND ESPECIALLY NEAR THE KENTUCKY...TENNESSEE BORDERS. STORM MOTION WILL BE NORTH TO NORTHEAST AT 40 TO 50 MPH. BY THIS EVENING AND INTO TONIGHT...THE LOW WILL BEGIN MOVING EAST OUT OF THE AREA. ON THE BACKSIDE OF THIS LOW...NORTHWEST WINDS WILL BEGIN TO INCREASE TO 20 TO 25 MPH...WITH GUSTS UP TO 40 MPH POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ON SATURDAY NIGHT AND INTO SUNDAY...AS A NEW SURFACE LOW PRESSURE SYSTEM AFFECTS OUR REGION. AT THIS TIME...NO WIDESPREAD SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT...ESPECIALLY IN WEST KENTUCKY.
In the hours before
Local storm report, Apr 2, 3:07 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
307 PM CDT THU APR 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL STONE FORT 37.62N 89.20W
04/02/2009 E1.75 INCH JACKSON IL TRAINED SPOTTER
&&
JAYSONWLocal storm report, Apr 2, 3:20 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE
320 PM CDT THU APR 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM HAIL 12 SW HARRISBURG 37.61N 88.70W
04/02/2009 E0.75 INCH SALINE IL TRAINED SPOTTER
0305 PM HAIL 12 SW HARRISBURG 37.61N 88.70W
04/02/2009 E1.75 INCH SALINE IL TRAINED SPOTTER
&&
JAYSONWLocal storm report, Apr 2, 3:22 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
322 PM CDT THU APR 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL CARRIER MILLS 37.69N 88.63W
04/02/2009 E1.75 INCH SALINE IL TRAINED SPOTTER
&&
JAYSONWLocal storm report, Apr 2, 3:26 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
326 PM CDT THU APR 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 5 W HARRISBURG 37.74N 88.64W
04/02/2009 E1.75 INCH SALINE IL LAW ENFORCEMENT
0325 PM HAIL 5 W HARRISBURG 37.74N 88.64W
04/02/2009 E1.75 INCH SALINE IL LAW ENFORCEMENT
&&
JAYSONWLocal storm report, Apr 2, 3:27 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE
327 PM CDT THU APR 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 3 W HARRISBURG 37.80N 89.39W
04/02/2009 E0.88 INCH JACKSON IL PUBLIC
&&
JAYSONWLocal storm report, Apr 2, 3:28 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE
328 PM CDT THU APR 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 3 W HARRISBURG 37.74N 88.60W
04/02/2009 E0.88 INCH SALINE IL PUBLIC
&&
JAYSONWThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 2:28 PM CDT | Severe Thunderstorm Warning | PAH | Calloway, Graves, Marshall | 32 min |
| Apr 2, 2:38 PM CDT | Areal Flood Advisory | PAH | Ballard, Calloway, Carlisle, Fulton, Graves, Hickman and 3 more | 94 min |
| Apr 2, 2:52 PM CDT | Areal Flood Advisory | PAH | Livingston | 3 hr |
| Apr 2, 2:55 PM CDT | Tornado Warning | PAH | Calloway, Livingston, Lyon, Marshall, Trigg | 35 min |
| Apr 2, 3:53 PM CDT | Tornado Warning | PAH | Muhlenberg | 37 min |
| Apr 2, 4:07 PM CDT | Areal Flood Advisory | PAH | Caldwell, Christian, Hopkins, McLean, Muhlenberg, Todd and 2 more | 3 hr |
| Apr 2, 4:14 PM CDT | Severe Thunderstorm Warning | PAH | Daviess, Henderson, McLean | 46 min |
| Apr 2, 4:37 PM CDT | Areal Flood Advisory | PAH | Daviess, Henderson, McLean, Union, Webster | 7 days |
| Apr 2, 4:39 PM CDT | Tornado Warning | PAH | Henderson | 51 min |
| Apr 2, 5:28 PM CDT | Flash Flood Warning | PAH | Daviess | 92 min |
| Apr 2, 2:41 PM CDT | Severe Thunderstorm Warning | PAH | Johnson, Pope, Saline, Williamson | 34 min |
| Apr 2, 3:10 PM CDT | Severe Thunderstorm Warning | PAH | Franklin, Hamilton, Saline, Williamson | 35 min |
| Apr 2, 3:35 PM CDT | Flash Flood Warning | PAH | Saline, Williamson | 100 min |
| Apr 2, 3:47 PM CDT | Severe Thunderstorm Warning | PAH | Hamilton | 28 min |
| Apr 2, 4:30 PM CDT | Areal Flood Advisory | PAH | Edwards, Jefferson, Wabash, Wayne, White | 2 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.